Gingival hyperplasia, or overgrowth of the gingiva, is a relatively rare condition. Most commonly, gingival hyperplasia is drug-induced, with phenytoin, cyclosporine, and calcium channel blockers most commonly implicated. Gingival hyperplasia may also occur from genetic disorders, myelodysplastic syndromes, granulomatous disease, and neoplastic processes, and may occur in pregnancy or puberty. Generally, the condition is asymptomatic, but patients may present to the emergency department (ED) due to bleeding gums, traumatized hyperplastic tissue, dental pain, gingival soreness, or associated periodontal disease.
Management and Disposition
ED treatment is geared toward symptomatic relief and identification of the underlying etiology. History may reveal a causative medication, while laboratory testing should rule out underlying blood dyscrasias. Good dental hygiene and dental follow-up are essential. Removal or reduced dosing of the offending agent may be considered. Gingivoplasty or gingivectomy may be necessary in extreme cases.
Gingival Hyperplasia. This patient presented to the ED complaining of recurrent gingival trauma and bleeding. (Photo contributor: R. Jason Thurman, MD.)
Gingival hyperplasia may occur in up to 50% of patients taking phenytoin.
Underlying malignancies, especially leukemias, should be considered in the differential diagnosis of patients presenting to the ED with gingival hyperplasia.
Minor gingival bleeding may be treated by placing a moistened black tea bag on the bleeding mucosa.
Gingival Hyperplasia. Examination of the oral cavity of the patient in Fig. 6.60 reveals marked hyperplasia of the gingival tissues. (Photo contributor: R. Jason Thurman, MD.)